Febuxostat (Adenuric▼): stop treatment if signs or symptoms of serious hypersensitivity

Febuxostat must be stopped immediately if hypersensitivity occurs and must not be re-started in patients who have ever developed a hypersensitivity reaction to febuxostat.

Article date: June 2012

Febuxostat (Adenuric▼) is a non-purine, xanthine oxidase inhibitor licensed for the treatment of chronic hyperuricaemia in adults, in whom urate deposition has already occurred (including a history, or presence of, tophus and/or gouty arthritis).

Since its launch in 2009 there have been rare but serious reports of hypersensitivity reactions to febuxostat, some associated with systemic symptoms. These have included rare reports of Stevens-Johnson syndrome and acute anaphylactic shock (frequency: equal to or more than 1/10 000 to less than 1/1000).

In most cases, the reactions occurred during the first month of treatment. Some, but not all, of the patients experiencing hypersensitivity reactions to febuxostat were reported to have a prior history of hypersensitivity to allopurinol and/or renal disease.

A letter on this safety issue was sent to healthcare professionals in May 2012 and the product information has been updated with relevant warnings.

Advice for healthcare professionals:

  • febuxostat treatment should be stopped immediately if signs or symptoms of serious hypersensitivity reactions occur – early withdrawal is associated with a better prognosis
  • if a patient has ever developed a hypersensitivity reaction with febuxostat, including Stevens-Johnson syndrome, febuxostat must not be re-started at any time
  • most cases of hypersensitivity to febuxostat occur during the first month of treatment
  • patients should be advised of signs and symptoms of severe hypersensitivity or Stevens-Johnson syndrome; these include:
    • infiltrated maculopapular eruption
    • generalised or exfoliative rashes
    • skin lesions
    • facial oedema
    • fever
    • haematologic abnormalities such as thrombocytopenia
    • a single or multiple organ involvement (liver and kidney including tubulointerstitial nephritis)
    • progressive skin rashes associated with blisters or mucosal lesions and eye irritation
  • a prior history of hypersensitivity to allopurinol and/or renal disease may indicate potential hypersensitivity to febuxostat

Further information

Letter to healthcare professionals sent in May 2012

BNF section 10.1: Drugs used in rheumatic diseases and gout

Article citation: Drug Safety Update June 2012, vol 5 issue 11: A3

Help us improve GOV.UK

Don’t include personal or financial information like your National Insurance number or credit card details.